Alert archive / Idaho / Flash Flood Warnings in 2023
Flash Flood Warning 3, NWS Missoula, MT
NWS Missoula, MT issued this flash flood warning at Jun 6, 2023, 5:02 PM MDT for Lemhi County, Idaho. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2023, 5:02 PM MDT (23:02 UTC)
- Expired
- Jun 6, 2023, 7:00 PM MDT
- In force
- 118 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Lemhi County, ID
The radar
The Missoula radar (KMSX), 222 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 11.0 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1732 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
488
WGUS55 KMSO 062302
FFWMSO
IDC059-070100-
/O.NEW.KMSO.FF.W.0003.230606T2302Z-230607T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Missoula MT
502 PM MDT Tue Jun 6 2023
The National Weather Service in Missoula has issued a
* Flash Flood Warning for...
Central Lemhi County in east central Idaho...
* Until 700 PM MDT.
* At 502 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, as well as
rock and mudslides, along Highway 93, near 8 miles
south of Salmon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4510 11399 4510 11386 4495 11388 4496 11403
FLASH FLOOD...RADAR INDICATED
$$
DEZ1 follow-up statement
493 WGUS75 KMSO 070101 FFSMSO Flash Flood Statement National Weather Service Missoula MT 701 PM MDT Tue Jun 6 2023 IDC059-070111- /O.EXP.KMSO.FF.W.0003.000000T0000Z-230607T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lemhi ID- 701 PM MDT Tue Jun 6 2023 ...FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL LEMHI COUNTY... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 4510 11399 4510 11386 4495 11388 4496 11403 $$ DEZ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 1:26 PM MDT, 3 hours 36 minutes earlier.
Area forecast discussion, Jun 6, 1:26 PM MDT, 3 hours 36 minutes before
Area Forecast Discussion National Weather Service Missoula MT 126 PM MDT Tue Jun 6 2023 .DISCUSSION...A well-formed closed low pressure circulation over central California is continuing to send moisture north into the Northern Rockies. This feature is part of a much larger puzzle that includes a high amplitude ridge over the central U.S. and another low spinning over the East Coast. The California low will remain in place over the next few days with the help of the other atmospheric features over the U.S., sending smaller scale disturbances north and eastward towards Idaho and Montana. In the short term... this afternoon and Wednesday... clear skies in the morning with some deep instability and available moisture will be capable of fueling afternoon showers and thunderstorms throughout north-central Idaho and southwest Montana. Lack of strong steering winds and appreciable shear will result in storms producing mostly heavy rain and small hail, with little in the way of damaging hail or strong outflow winds. An increase in moisture on Wednesday will allow afternoon storm activity to spread further north. A more significant rain event will begin on Thursday. A mid levels low will setup over northwest Wyoming, pushing additional Gulf moisture into the Northern Rockies from the east. Precipitable water amounts will jump to about 200-250 percent of normal. Lift will be provided by the mid levels circulation and enhanced by terrain. The heaviest rainfall will be along and south of I-90 over western Montana and into north-central Idaho. Areas north of I-90 along the Continental Divide will also see periods of heavy rain on Thursday. The mid levels circulation will migrate to the northwest on Friday, bringing the focus of heavier precipitation north and west. Expect chances for heavy rain to increase across all of northwest Montana north of I-90, as well as Clearwater and Idaho Counties. Visitors to Glacier Park should be prepared for wet weather Thursday afternoon through Saturday morning. && .AVIATION...Scattered showers and a few thunderstorms will be in the vicinity of KBTM and KSMN through 07/0300z. Brief heavy rain may occur with storms. A lesser chance of showers or a thunderstorm will be in the vicinity of KMSO. Skies will clear overnight and Wednesday morning with another potential for scattered showers and thunderstorms redevelop in the vicinity of all terminals. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, Jun 6, 4:11 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Missoula MT
411 PM MDT Tue Jun 6 2023
MTZ007-062300-
Butte/Blackfoot Region MT-
411 PM MDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of eastern Deer Lodge
and central Silver Bow Counties through 500 PM MDT...
At 411 PM MDT, trained weather spotters reported a strong
thunderstorm near Butte, moving north at 5 mph.
HAZARD...Winds in excess of 40 mph and half-inch size hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Butte, Silver Bow, Walkerville, Nissler, Ramsay, Janney and Newcomb.
This includes Interstate 90 between mile markers 211 and 231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4588 11242 4582 11266 4603 11285 4612 11251
4610 11248 4606 11247 4605 11248 4604 11246
TIME...MOT...LOC 2211Z 157DEG 6KT 4592 11259
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 3:07 PM MDT | Areal Flood Advisory | MSO | Lemhi | 113 min |
| Jun 6, 3:31 PM MDT | Flash Flood Warning | MSO | Lemhi | 2 hr |
Nearby
Flash Flood Warnings in Idaho, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.